Alert archive / Montana / Flood Watches in 2012

Flood Watch 5, NWS Missoula, MT

July 2, 2012Lincoln County, Montana

NWS Missoula, MT issued this flood watch at Jul 2, 2012, 3:01 PM MDT for Lincoln County, Montana. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jul 2, 2012, 3:01 PM MDT (21:01 UTC)
Expired
Jul 2, 2012, 6:39 PM MDT
In force
4 hr
Issued by
NWS Missoula, MT
Flood severity
None

County Lincoln County, MT

The radar

The Spokane radar (KOTX), 191 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2012-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2012-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1418 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

154 
WGUS65 KMSO 022101
FFAMSO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
301 PM MDT MON JUL 2 2012

MTC053-031215-
/O.NEW.KMSO.FA.A.0005.120702T2101Z-120704T0000Z/
/00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN-
301 PM MDT MON JUL 2 2012

...FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLOOD WATCH FOR A PORTION OF NORTHWEST MONTANA...INCLUDING THE 
  FOLLOWING COUNTY...LINCOLN. 

* THROUGH TUESDAY AFTERNOON

* DUE TO INCREASE OF OUTFLOW FROM LIBBY DAM AND MODERATE RAINFALL
  AMOUNTS EXPECTED TONIGHT THROUGH TUESDAY...THE KOOTENAI RIVER
  BELOW LIBBY DAM IS IN THREAT OF REACHING FLOOD STAGE. 

* FLOOD STAGE IS 27.5 FEET.

* AT 27.5 FEET...SOME HOMES ALONG THE BANKS OF THE KOOTENAI RIVER
  WILL HAVE FLOODING TO SECTIONS OF THEIR PROPERTY.

* THE EXACT AMOUNT OF OUTFLOW BEING RELEASED FROM LIBBY DAM WILL
  DICTATE THE INCREASE IN RIVER HEIGHT FOR THE KOOTENAI RIVER AND
  POINTS DOWNSTREAM. THIS SITUATION IS BEING MONITORED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$
1 follow-up statement
957 
WGUS65 KMSO 030039
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
639 PM MDT MON JUL 2 2012

MTC053-030145-
/O.CAN.KMSO.FA.A.0005.000000T0000Z-120704T0000Z/
/00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN-
639 PM MDT MON JUL 2 2012

...FLOOD WATCH IS CANCELLED...

THE FLOOD WATCH FOR A PORTION OF NORTHWEST MONTANA HAS BEEN
CANCELLED. LIBBY DAM HAS INCREASED THE RELEASE OF WATER SO 
THE KOOTENAI RIVER BELOW LIBBY DAM IS EXPECTED TO REACH 
FLOOD STAGE LATER TONIGHT.  A FLOOD WARNING HAS BEEN ISSUED.

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flood watch went out at Jul 2, 2:58 PM MDT, 3 minutes earlier.

Area forecast discussion, Jul 2, 2:58 PM MDT, 3 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
258 PM MDT Mon Jul 2 2012

.DISCUSSION...A cold front will sweep across the area tuesday,
bringing gusty winds, with rainfall mainly for areas north and
west of Missoula. the heaviest rainfall will be concentrated in
northwest Montana. In addition, the gusty winds may impact
boaters on area lakes.

Aside from gusty winds, precipitation will also be an issue, but only
for locations in extreme northwest Montana. Confidence has increased
that between 0.25 and 0.50 inches of rain may fall from late
tonight through roughly noon on Tuesday in this area, with lighter
amounts possible across west central Montana and central Idaho.
Rain showers will quickly dissipate through the afternoon as high
pressure rebuilds over the western CONUS. This area of high pressure
will be the dominant feature for the rest of the week.
Temperatures will climb a few degrees each day, with values rising
into the 90s by Friday. Warm temperatures are likely to continue,
remaining in the upper 80s and low 90s through the weekend.

&&

.FIRE WEATHER...breezy and dry conditions, as well as sharp wind
shift, will elevate the fire weather conditions for Lemhi County
and other parts of southwest Montana for tuesday.

&&

.AVIATION...Benign flying conditions are expected for the rest of
today, however a cold front will cross the Northern Rockies
beginning tonight through Tuesday morning. The main impact to
aviation operations will be gusty winds beginning 03/1700Z and
becoming gusty by 03/2100Z. Scattered thunderstorms may also
develop in the afternoon, impacting southwest Montana and south
central Idaho. Winds area-wide will diminish late Tuesday evening.
Rain will also be an issue, but rain will be heaviest across
northwest Montana, specifically impacting KGPI.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING from Noon Tuesday to Midnight MDT Tuesday Night
     Butte/Blackfoot Region.

ID...FIRE WEATHER WATCH from Tuesday afternoon through Tuesday
     evening BELOW 6000 FEET FOR THE Eastern Lemhi County.

&&

gibson/allegretto

In the hours before

Local storm report, Jul 2, 10:33 AM MDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1033 AM MDT MON JUL 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     DEBRIS FLOW      4 S SALMON              45.12N 113.89W
07/01/2012                   LEMHI              ID   TRAINED SPOTTER

            DEBRIS FLOW INTO THE SALMON RIVER FOLLOWING HEAVY RAIN.
            ALSO REPORTED HAIL THE SIZE OF DIMES.

&&

GIBSON

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:33 PM MDTSpecial Weather StatementMSOLake42 min
Jul 2, 3:06 AM MDTFire Weather WatchMSOBeaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 1 more11 hr
Jul 2, 2:24 PM MDTRed Flag WarningMSOBeaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 1 more32 hr

Nearby

Flood Watches in Montana, 2012Every flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.